You recently wrote an article about how good the sun can be for you in creating vitamin D. The instructions with the medication I take for acne (doxycycline) state that I should stay away from the sun, so I do. What can happen if I don’t?
D.P., Gainesville, Florida
Doxycycline is an antibiotic often prescribed for acne and has a strong reputation for causing skin damage in some people who are photosensitive. It is one of many drugs that increase a person’s photosensitivity, so you could burn after only a few minutes of exposure, where it might normally take two hours to get sunburned. Sunburn is just one type of reaction; it is possible to experience other short-term effects such as hives, eye burn, itches, blistering or scaling of the skin. Chronic effects with certain photosensitizing drugs include premature aging of the skin, skin cancer, strong allergic reactions and even cataracts.
For the record, the FDA reports that many household substances also cause photosensitive reactions. Such ingredients are commonly found in deodorants, antibacterial soaps, artificial sweeteners, mothballs, nylon and wool fibers and cadmium sulfide, a chemical injected into the skin during tattooing.
Suzy Cohen, has been a licensed pharmacist for over 30 years and believes the best approach to chronic illness is a combination of natural medicine and conventional. She founded her own dietary supplement company specializing in custom-formulas, some of which have patents. With a special focus on functional medicine, thyroid health and drug nutrient depletion, Suzy is the author of several related books including Thyroid Healthy, Drug Muggers, Diabetes Without Drugs, and a nationally syndicated column.